Alert archive / New Mexico / Flash Flood Warnings in 2003
Flash Flood Warning 8, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Sep 4, 2003, 4:13 PM MDT for San Miguel County, New Mexico. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2003, 4:13 PM MDT (22:13 UTC)
- Expired
- Sep 4, 2003, 5:45 PM MDT
- In force
- 92 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County San Miguel County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KABQ 042220 FFWABQ NMC047-042345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 413 PM MDT THU SEP 4 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO * UNTIL 545 PM MDT * AT 411 PM MDT...A WEATHER SPOTTER REPORTED FLASH FLOODING OVER TECOLOTE CREEK ABOUT 18 MILES WEST OF LAS VEGAS. RAINFALL ESTIMATES OF 3 INCHES IN ONE AND ONE HALF HOURS OCCURRED OVER THE SANGRE DE CRISTO MOUNTAINS WEST OF HIGHWAY 283 ALONG THE HEAD WATERS OF TECOLOTE CREEK. THESE THUNDERSTORMS ARE STILL PRODUCING HEAVY RAIN NEAR VILLANUEVA WITH ADDITIONAL STRONG THUNDERSTORMS OVER THE SANGRES NORTHWEST OF LAS VEGAS. THESE STORMS ARE MOVING SOUTH AT 20 MPH AND WILL LIKELY MOVE OVER THE SAME AREA. BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS. DO NOT DRIVE THROUGH WATER THAT COVERS THE ROAD. LAT...LON 3568 10532 3558 10560 3509 10551 3511 10529 $$
1 follow-up statement
000 WGUS75 KABQ 042338 FFSABQ NMC047-042345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 535 PM MDT THU SEP 4 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 545 PM MDT FOR SAN MIGUEL COUNTY WILL BE ALLOWED TO EXPIRE... MODERATE TO HEAVY RAINS CONTINUE OVER WESTERN SAN MIGUEL COUNTY COULD CONTINUE TO POSE A LOCALIZED FLOODING HAZARD IN AREA CREEKS...STREAMS AND ARROYOS. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:00 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 4, 3:00 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 227 PM MDT THU SEP 4 2003 .DISCUSSION... WEATHER GOING AS PLANNED WITH THUNDERSTORM DEVELOPMENT OVER THE NORTHCENTRAL MOUNTAINS AS WELL AS WESTERN MOUNTAINS. HOWEVER IT APPEARS POPS MAY HAVE BEEN A TAD TOO HIGH SO LOWERED THEM ON AVERAGE AROUND 10 PERCENT FOR TONIGHT. FEEL THAT THE SHOWERY MIX WE HAD LAST NIGHT WILL BE MORE CONCENTRATED ACROSS SOUTHERN AREAS... PRIMARILY THE GILA AFTER MIDNIGHT TONIGHT. STEERING FLOW FROM THE NORTH SO THIS MEANS ABQ AREA COULD GET HIT BY THE JEMEZ STORMS. THUS WILL GO WITH A 30 POP FOR ABQ. DEWPOINT ONE OF THE MAIN DETERMINING FACTORS AND GOING TO BE MARGINAL AT BEST...WOULD LIKE TO SEE A DEWPOINT REMAIN ABOVE 50 FOR MORE EFFICIENT STORM TRANSLATION. ANOTHER GOOD THING SO FAR IS THAT RADAR HASNT DETECTED ANY OUTFLOWS YET FROM THE JEMEZ STORMS WHICH CAN ALSO TAKE THE STEAM OUT OF STORM PRODUCTION DOWNSTREAM. ALSO MAY MENTION SOME EAST CANYON WINDS FOR ABQ AREA TONIGHT BUT WOULD BE WEAK AT BEST. MILLIBAR SPREAD BETWEEN CQC AND ABQ ONLY 3 AND EXPECT IT NOT TO CLIMB ALL THAT MUCH AS BLOW OFF FROM THE NORTHERN STORMS REDUCES HEATING EFFICIENCY FOR THE RIO GRANDE VALLEY. FRIDAY LOOKS TO BE A WIDELY SCATTERED TO SCATTERED DAY FOR THE WESTERN HALF WITH MORE LIMITED ACTIVITY EAST. EASTERN AREAS WILL GET WHATEVER GETS STEERED OFF THE MOUNTAINS. BASICALLY SIMILAR TO TODAY. GFS AND ETA SUITE RATHER SIMILAR ON THAT REGARD WITH UPPER LEVEL RIDGE ENTRENCHED TO THE WEST AND WEAK TRANSLATING VORTS VIA THE CLOCKWISE CIRCULATION AROUND IT. MODELS PRETTY SOLID IN BRINGING A WEAK WAVE INTO THE 4 CORNERS LATTER HALF OF THE DAY ALTHOUGH GFS A BIT MORE PROGRESSIVE. DEWPOINT DEPRESSIONS OVERALL LOOK TO BE A LITTLE DRIER AT 700 MB COMPARED TO TODAY WITH A CONTINUED WESTERLY STEERING FLOW WITH THE NORMAL GFS WETTER BIAS THAN THE ETA. IT ALSO LOOKS LIKE THE INSTABILITY WILL BE INCREASING A TAD ACROSS THE WEST. SATURDAY AND SUNDAY LOOK TO BE THE TRANSITION DAYS WITH DRIER WESTERLY FLOW WORKING IN. NORTH CENTRAL AND NORTHEASTERN AREAS LOOK TO BE FAVORED ON SATURDAY WITH THE MODELS IN FAIR AGREEMENT WITH BRINGING A DECENT SHORT WAVE THROUGH. WESTERN AREAS WILL SEE DRIER AIR FILTER IN BUT THE INSTABILITY WILL INCREASE AND FEEL THERE WILL BE ENOUGH MOISTURE BOTH LOW AND MID LEVELS TO POP SOME SCATTERED AFTERNOON CONVECTION. SUNDAY LOOKS TO BE THE TRICKY DAY AS THE GFS HINTS AT A POSSIBLE CUT OFF ACROSS THE WESTERN PLAINS. THIS IS PLAUSIBLE SINCE THE NORTHERN STREAM WILL BE WELL TO THE NORTH. THIS SCENARIO WILL HAVE TO BE WATCHED. IN THE MEANTIME...HAVE HEDGED AND WILL KEEP POPS UP ACROSS THE EAST WITH THICKER CLOUD COVER AND COOLER TEMPERATURES. HAVE CUT POPS BACK A BIT ACROSS WESTERN AREAS. FEEL DRIER AIR WILL CONTINUE TO TRY TO FILTER IN BUT THAT THERE WILL STILL BE ENOUGH RESIDUAL MOISTURE AND GOOD INSTABILITY TO POP SOME CONVECTION OVER THE MOUNTAINS AND ADJACENT AREAS. STEERING FLOW ALSO DEPICTED TO BE STRONG ON SUNDAY WITH 15 TO 25 KNOTS ACROSS CWFA SO COULD THERE BE STRONG ENOUGH SHEER FOR SOME STRONGER STORMS NORTHEAST HALF? AS WITH PREVIOUS FORECAST...MONDAY WILL BE THE DRYING DAY WITH JUST SOME POSSIBLE RESIDUAL ACROSS THE EAST IF THE SYSTEM TRIES TO STALL OR CLOSE OFF ACROSS WESTERN PLAINS. MONDAY ALSO LOOKS TO BE RATHER WARM CONSIDERING THE TIME OF YEAR WITH GFS DEPICTING A THERMAL RIDGE AT 700 MB OVER THE STATE. THIS IS DUE TO THE DIGGING STRONG WAVE WHICH IS DEPICTED TO BREAK DOWN THE PERSISTENT UPPER LEVEL RIDGE ACROSS THE WEST. TUESDAY...WEDNESDAY...THURSDAY LOOK TO BE DRIER... BREEZIER AND COOLER WITH A CHANGE TO A MORE EARLY FALL TYPE PATTERN. ECMWF AND 00Z MRF IN FAIR AGREEMENT BUT THE CURRENT GFS HINTS AT PERHAPS A LITTLE LESS OF A DEEP TROUGH TRANSLATION. WACHTER .PRELIMINARY NUMBERS... FARMINGTON................ 059/086 058/084 058 50334 GALLUP.................... 051/082 050/080 050 50334 GRANTS.................... 052/082 051/080 051 50334 GLENWOOD.................. 053/086 052/084 052 50434 CHAMA..................... 041/074 040/072 040 50445 LOS ALAMOS................ 051/075 050/073 050 50334 RED RIVER................. 040/070 039/068 039 50445 TAOS...................... 047/078 046/076 046 50334 SANTA FE.................. 051/075 050/073 050 50334 SANTA FE AIRPORT.......... 053/080 052/078 052 50334 ESPANOLA.................. 052/083 051/081 051 50334 ALBUQUERQUE HEIGHTS....... 061/083 060/081 060 50323 ALBUQUERQUE VALLEY........ 057/086 056/084 056 50323 ALBUQUERQUE FOOTHILLS..... 058/081 057/079 057 50323 ALBUQUERQUE WEST MESA..... 060/085 059/083 059 50323 SOCORRO................... 056/087 055/085 055 50423 SANDIA PARK/CEDAR CREST... 052/077 051/075 051 50323 MORIARTY/ESTANCIA......... 047/080 046/078 046 50334 CARRIZOZO................. 055/085 054/083 054 50423 RUIDOSO................... 046/078 045/076 045 50423 RATON..................... 048/082 047/080 047 50223 LAS VEGAS................. 049/079 048/077 048 50334 ROY....................... 052/082 051/080 051 50112 CLAYTON................... 056/085 055/083 055 50111 SANTA ROSA................ 057/088 056/086 056 50111 TUCUMCARI................. 058/087 057/085 057 50100 FORT SUMNER............... 056/086 055/084 055 50100 CLOVIS.................... 058/085 057/083 057 50100 PORTALES.................. 057/086 056/084 056 50100 ROSWELL................... 061/088 060/086 060 50100 .ABQ...NONE.
Hazardous weather outlook, Sep 4, 6:00 AM MDT, 10 hours 13 minutes before
NMZ001>021-026-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...SLOW MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL FROM THE WESTERN MOUNTAINS INTO PARTS OF NORTHERN NEW MEXICO LATER TODAY AND EARLY TONIGHT. STORM MOTION WILL BE SLOWLY TOWARD THE SOUTHEAST. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KJ
Nearby
Flash Flood Warnings in New Mexico, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.